Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 83, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2022, 2:38 PM CDT for Champaign County, McLean County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 23, 2022, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Champaign County, IL, McLean County, IL
The radar
The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WUUS53 KILX 231938
SVRILX
ILC019-113-232030-
/O.NEW.KILX.SV.W.0083.220723T1938Z-220723T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
238 PM CDT Sat Jul 23 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern McLean County in central Illinois...
Northwestern Champaign County in east central Illinois...
* Until 330 PM CDT.
* At 238 PM CDT, a severe thunderstorm was located near Colfax, or 12
miles west of Gibson City, moving south at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Saybrook and Le Roy.
This includes Interstate 74 near mile marker 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 8880 4063 8878 4064 8858 4062 8857
4062 8846 4040 8846 4040 8824 4035 8824
TIME...MOT...LOC 1938Z 358DEG 13KT 4052 8861
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
371 follow-up statement
002
WWUS53 KILX 232011
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
311 PM CDT Sat Jul 23 2022
ILC019-113-232030-
/O.CON.KILX.SV.W.0083.000000T0000Z-220723T2030Z/
McLean-Champaign-
311 PM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN MCLEAN AND NORTHWESTERN CHAMPAIGN COUNTIES...
At 311 PM CDT, a severe thunderstorm was located over Saybrook, or 8
miles west of Gibson City, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colfax, Saybrook, Arrowsmith, Cropsey, Anchor and Foosland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 8873 4061 8866 4062 8857 4062 8846
4040 8846 4040 8824 4035 8824
TIME...MOT...LOC 2011Z 326DEG 10KT 4044 8854
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
37What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:47 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 23, 12:47 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1247 PM CDT Sat Jul 23 2022 .SYNOPSIS... Issued at 1054 AM CDT Sat Jul 23 2022 Oppressive heat and humidity will prevail across central Illinois today as high temperatures reach the middle 90s and afternoon heat index readings soar well above 100 degrees. A cold front currently across the Northern Plains will settle southward on Sunday...triggering scattered strong to severe thunderstorms during the afternoon and early evening. && .UPDATE... Issued at 1054 AM CDT Sat Jul 23 2022 Clusters of thunderstorms are ongoing along/north of a Pontiac to Lafayette line this morning in association with a frontal boundary draped across northern Illinois. Some of the storms may clip northern Vermilion County in the far NE KILX CWA over the next couple of hours, then the activity will shift further E/SE into Indiana. Any re-development along old outflow boundaries will likely focus across northeast Illinois this afternoon, so am expecting a hot dry day across central Illinois. 15z/10am temperatures have already reached the middle to upper 80s, well on their way to afternoon highs in the middle 90s. With dewpoints hovering in the lower to middle 70s, afternoon heat index values will peak between 105 and 110 degrees. Heat Advisory will therefore remain in effect for all of central and southeast Illinois today. Scattered showers/thunderstorms will arrive along/northwest of a Rushville to Bloomington line late tonight as a cold front approaches from the northwest...with better storm chances materializing across the remainder of the area by Sunday afternoon. && .SHORT TERM...(Today and tonight) ISSUED AT 255 AM CDT Sat Jul 23 2022 A low level jet oriented to the ENE has strengthened across IA and into northern IL this morning. MUCAPEs are in the 3000-4000 J/kg range along with effective shear of 35-45 kts across east- central IA and northwest IL where a few storms are strengthening. Expect this cluster of storms to move east and then perhaps southeast into central IL later this morning before dissipating. CAMs have struggled on whether or not to bring the storms into the I-74 corridor, with some runs keeping all precipitation north. Still, confidence is high enough to continue keeping a chance of storms in the northern half of the forecast area through sunrise this morning. A Marginal Risk for severe storms still exists across the far northern zones...Peoria and north. After this morning's convective activity, expect temps and humidity to combine to create heat index values over 100 degrees across the area. A Heat Advisory is in effect for all of the area for the afternoon and early evening hours today. Tonight, a convective complex is expected to develop northwest of the area and track eastward through the day and into the evening hours. Some models clip the northern zones of our forecast area, including Knox to Putnam and Woodford counties where a Marginal Risk for severe storms exists once again. .LONG TERM...(Sunday through Friday) ISSUED AT 255 AM CDT Sat Jul 23 2022 On Sunday, the cold front moving in from the northwest will make its way into IL. Given the boundary in the area, along with MLCAPE around 3000 J/kg and 0-6 km shear of 30-40 kts, a Slight Risk of severe storms is warranted for much of central IL. Elevated morning storm activity could limit or delay heating on Sunday, however. Heat in the southeastern zones looks like a good bet on Sunday though. So, have includes those zones in a Heat Advisory as highs will likely be in the low to mid 90s with dew points in the mid 70s. The cold front pushes south and clears the area Sunday night, but expect late night storms to develop over MO and continue over southern IL just north of the surface boundary, possibly bringing showers and storms to the area for at least the start of the day on Monday. Monday night, the boundary lifts back northward in advance of an approaching upper wave. Expect cooler temps and periodic chances for showers and storms through the week as the frontal boundary lingers and the area is under the influence of a broad upper trough. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Jul 23 2022 Will continue to monitor outflow boundary from northern Illinois convection for potential development this afternoon, but think this will remain north of the I-74 terminals. Once the boundary mixes further north, SW winds gusting 15-20kt will resume at all sites this afternoon. Surface winds will decrease slightly by sunset, but numeric guidance suggests sustained winds of 10-15kt through the night. In addition, a strengthening jet will result in low-level wind shear late tonight into early Sunday morning. Based on its expected orientation, have gone with 45kt at KPIA and 40kt further S/SE at the remaining terminals. Scattered thunderstorms associated with an approaching cold front may arrive late tonight, but opted to only include VCTS at KPIA between 08z and 13z at this time. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073. Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038- 040>057-061>063. && UPDATE...Barnes SYNOPSIS...Barnes SHORT TERM...Knutsvig LONG TERM...Knutsvig AVIATION...Barnes
Hazardous weather outlook, Jul 23, 5:36 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 536 AM CDT Sat Jul 23 2022 ILZ027>031-036>038-241100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 536 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms will track across northern Illinois early this morning, and may reach as far south as I-74. A few of these storms may produce gusty winds and hail. Additional strong to locally severe thunderstorms are possible this evening. Heat index values today will range from 105 to 110 degrees. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected on Sunday. The best chance for any strong or severe storms will be east of the Illinois River. A few thunderstorms are again possible around mid week. The severe weather threat is uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 am in areas north of I-74, and will be possible again this evening. ILZ040>057-061>063-241100- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark- 536 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. A few thunderstorms are possible this morning over east central Illinois, and also are possible tonight west of I-55. The severe weather threat appears low at this time. Heat index values today will range from 105 to 110 degrees, highest in west central Illinois. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of 100 to 105 degrees are expected on Sunday. Scattered thunderstorms are expected Sunday into Sunday evening. Some of these may be strong or locally severe, with damaging winds the main concern. Additional thunderstorms are expected Monday through Wednesday. The severe weather potential is uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ066>068-071>073-241100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 536 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. Heat index values today will range from 105 to 110 degrees. Lingering flooding on the Little Wabash River is expected to subside by late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values on Sunday will again range from 105 to 110 degrees. Scattered thunderstorms are expected from Sunday through Wednesday. A few of the storms may be strong or severe on Sunday. The severe weather potential later in the week is uncertain. However, there is potential for heavy rainfall from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
In the hours before
Local storm report, Jul 23, 1:55 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FUNNEL CLOUD 3 NNW LEXINGTON 40.68N 88.80W
07/23/2022 MCLEAN IL TRAINED SPOTTER
&&
AATLocal storm report, Jul 23, 2:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
212 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 3 W CROPSEY 40.61N 88.53W
07/23/2022 E1.75 INCH MCLEAN IL TRAINED SPOTTER
&&
AATLocal storm report, Jul 23, 2:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TSTM WND GST 3 W CROPSEY 40.61N 88.53W
07/23/2022 E70 MPH MCLEAN IL TRAINED SPOTTER
&&
AATThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:24 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 36 min |
| Jul 23, 1:30 PM CDT | Tornado Warning | ILX | McLean | 30 min |
| Jul 23, 1:57 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 48 min |
| Jul 23, 2:37 PM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
| Jul 23, 3:09 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 51 min |
| Jul 23, 3:42 PM CDT | Flash Flood Warning | ILX | Champaign | 50 min |
| Jul 23, 4:42 PM CDT | Special Weather Statement | ILX | Woodford | 33 min |
| Jul 23, 5:17 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.